Arizona, 2011

Strong Wind in Arizona, May 9, 2011

May 9, 2011 · NWS TWC · 1 event in 1 county or zone

A strong low pressure system moved through the Great Basin region resulting in strong winds across southern Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong low pressure system moved through the Great Basin region resulting in strong winds across southern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 9, 9:32 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, May 9, 9:32 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST MON MAY 9 2011

.SYNOPSIS...WINDY CONDITIONS TODAY AND TUESDAY WITH COOLER AIR
FILTERING IN AS A STRONG LOW PRESSURE SYSTEM MOVES INTO WESTERN
STATES. STRONG WARMUP TO OCCUR THE SECOND HALF OF THIS WEEK AS HIGH
PRESSURE RETURNS. CONTINUED DRY.

&&

.DISCUSSION...STRONG WINDS CAN BE EXPECTED AGAIN TODAY AS A LOW
PRESSURE SYSTEM CONTINUED TO TRACK SOUTH THROUGH THE GREAT BASIN.
SOUTHWEST TO WEST WINDS WILL INCREASE IN SPEED THROUGH THE DAY
BEFORE DIMINISHING LATER THIS EVENING. A PUBLIC WIND ADVISORY HAS BE
POSTED FOR EASTERN SECTIONS OF THE CWA WHERE SUSTAINED SPEEDS WILL
BE IN EXCESS OF 30 MPH TODAY. ALONG WITH THE WIND ADVISORY...A FIRE
WEATHER RED FLAG WARNING WAS IN EFFECT FOR MUCH OF SOUTHEAST ARIZONA
UNTIL THIS EVENING. PLEASE REFER TO THE FIRE WEATHER SECTION IN THIS
PRODUCT FOR MORE DETAILS.

LATEST MODELS DEPICTED SOMEWHAT OF A STRONGER SYSTEM ENTERING
ARIZONA ON TUESDAY. MOISTURE STILL APPEARED TO BE FAIRLY LIMITED
THIS FAR SOUTH...SO NOT EXPECTING SHOWERS OR THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA. THE ONLY EXCEPTION TO THIS WILL BE IN THE WHITE
MOUNTAINS WHERE PRECIPITATION CHANCES WILL BE INCREASED A BIT IN THE
AFTERNOON PACKAGE. GUSTY WINDS WILL ONCE AGAIN BE A CONCERN FOR
MAINLY COCHISE COUNTY TUESDAY AS THE SYSTEM PASSES THROUGH THE
STATE. COOLER AIR WILL FILTER INTO THE AREA THROUGH WEDNESDAY WITH
HIGH TEMPERATURES ON TUESDAY ABOUT 10 TO 15 DEGREES LOWER THAN WHAT
WAS OBSERVED THIS PAST WEEKEND. TEMPERATURES WILL REBOUND THURSDAY
AND LEVEL OFF FRIDAY INTO EARLY NEXT WEEK AS HIGH PRESSURE ALOFT
BUILDS OVER THE REGION.

&&

.AVIATION...A FEW PATCHES OF CIRRUS FROM TIME TO TIME. STRONGER SFC
WINDS INCREASING BY THIS AFTERNOON. SFC WIND SPEEDS EXPECTED TO
INCREASE TO 15-30 KTS WITH GUSTS TO 40 KTS BY 18Z TODAY...WITH
ISOLATED GUSTS UP TO 50 KTS POSSIBLE IN EASTERN AREAS BY 22Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A VERY STRONG LOW PRESSURE SYSTEM DIGGING INTO
NEVADA...UTAH AND NORTHERN ARIZONA WILL RESULT IN WINDY CONDITIONS
ACROSS SOUTHEAST ARIZONA.

THE STRONGEST WINDS AND LOWEST RELATIVE HUMIDITY VALUES YIELDING
CRITICAL FIRE CONDITIONS ARE EXPECTED OVER THE EASTERN HALF OF
SOUTHEAST ARIZONA. THIS INCLUDES FIRE WEATHER ZONE 146 AND 148
ENCOMPASSING GRAHAM...GREENLEE...SANTA CRUZ...EASTERN PIMA AND
COCHISE COUNTIES WHERE A RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM
TO 8 PM MST MONDAY. ALTHOUGH COOLER TEMPERATURES ARE EXPECTED BY
TUESDAY...CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ONCE AGAIN
ESPECIALLY FOR EASTERN AREAS OF COCHISE...GRAHAM AND GREENLEE
COUNTIES NEAR THE NM BORDER.

A STRONG WARMING TREND ALONG WITH LESS WIND IS EXPECTED WEDNESDAY
THROUGH FRIDAY AS HIGH PRESSURE ALOFT RETURNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    RED FLAG WARNING FROM 11 AM THROUGH 8 PM MST FOR FIRE WEATHER
    ZONES AZZ146-148.

    WIND ADVISORY FROM 11 AM THROUGH 8 PM MST FOR AZZ507>513.

    FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON FOR COCHISE
    COUNTY.

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 9, 6:38 AM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
638 AM MST MON MAY 9 2011

AZZ507>513-101345-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
638 AM MST MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

RED FLAG WARNING AND PUBLIC WIND ADVISORY ARE IN EFFECT FOR THIS
AFTERNOON AND EVENING. PLEASE REFER TO PRODUCTS:

RED FLAG WARNING PHXRFWTWC...WMO HEADER WWUS85 KTWC
PUBLIC WIND ADVISORY PHXNPWTWC...WMO HEADER WWUS75 KTWC

OR VISIT OUR WEB PAGE AT WWW.WEATHER.GOV/TUCSON FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WINDS ARE POSSIBLE AGAIN TUESDAY...ESPECIALLY NEAR
THE NEW MEXICO BORDER.

FIRE WEATHER WATCH IS IN EFFECT FOR COCHISE COUNTY TUESDAY AFTERNOON AND
EVENING. PLEASE REFER TO PRODUCTS:

FIRE WEATHER WATCH PHXRFWTWC...WMO HEADER WWUS85 KTWC

OR VISIT OUR WEB PAGE AT WWW.WEATHER.GOV/TUCSON FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-504-514-101345-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
CATALINA AND RINCON MOUNTAINS-
638 AM MST MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH THIS
EVENING. PLEASE REFER TO PRODUCT HEADER PHXRFWTWC...WMO HEADER
WWUS85...OR WEBSITE LINK AT WWW.WEATHER.GOV/TUCSON FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME GUSTY WINDS STILL LINGERING TUESDAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Upper San Pedro River Valley

When
May 9, 1:15 PM MST to 1:30 PM MST
Where
Upper San Pedro River Valley forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$11 million
Reported by
Broadcast Media
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Strong surface winds occurred in Sierra Vista. Homeland Security's aerostat, an anti-trafficking balloon, broke free from its tether and crashed into the Canyon de Flores neighborhood in Sierra Vista. Equipment from the aerostat was picked up from 39 different sites throughout the neighborhood. Minor damage was reported to a few vehicles and homes, as well as a damage to power lines south of Fort Huachuca. The aerostat, based at the fort since 1986, was a total loss and will be replaced.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311712.